ADVERTISEMENT

Q. I have left-sided hip pain and under medication for a suspected bone TB. Please guide me.

Answered by
Dr. Jebin Abraham
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 18, 2021

Hi doctor,

I am having left side hip pain for the last six months. I am using an elbow crutch while using the staircase, wearing hip support to manage pain. I did MRI two months back, and it showed mild synovitis in the left hip. The doctor suggested a blood test suspecting TB in the hip, but that report showed normal. I have attached the MRI and blood test report for reference. I am mentioning my history of tuberculosis below.

I underwent six months of TB medication for pulmonary tuberculosis 2.6 years ago. There was blood in my sputum a few times and a low fever before that. The sputum test showed negative but based on the CT scan doctor suspected pulmonary TB. I was recommended medicine (Akurit 4 for two months, Akurit 3 for four months). I gained 3 kg weight, and there was no blood in my sputum during treatment or to date now. I am currently weighing 1 kg more and not having any fever now. This time the doctor told me that synovitis is the initial symptom of bone TB. The blood test will not show these things in the initial stage. He suggested taking TB medicine (Akurit 4 for two months, Akurit 3 for ten months), suspecting bone TB. It has been 52 days since I started taking Akurit 4 this time. The pain has not gone entirely but reduced by 30 percent. I am still using an elbow crutch while using the staircase, wearing hip support, etc. There are some queries, and I need an answer in the above matter. Am I suffering from bone TB? If not, then what can be the cause? Whether the current medicine dosage is acceptable, keeping in view of the earlier TB treatment? Should I do any blood test as it will be two months of taking Akurit 4? How much time will the pain take to disappear after starting TB medicine in case of bone TB? Is there any need to do an MRI again before starting Akurit 3 at the end of two months? Which specialty of doctors, orthopedic or pulmonologist should I consult for this?

I am looking forward to your reply. Thank you.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

TB (tuberculosis) can recur at any time in any organ after treatment. Bone TB diagnosis is based on a probability basis and not 100% sure in most cases. You need to try TB medicines and see.

1) Yours is likely a bone TB. But there are several diseases causing synovitis. Since you are an old TB patient, the first doubt is TB.

2) Drugs are the same. But, the dose depends on your weight. Make sure about it.

3) No role of a blood test.

4) Pain generally disappears within three to four months. It depends on the degree of joint involvement.

5) Yes. Repeat MRI (magnetic resonance imaging) if your symptoms worsen or we suspect a drug-resistant TB. It is also helpful to document improvement.

6) Consult an orthopedician. But in case if it is a case of side effects of drugs, drug-resistant TB, consult a pulmonologist.

And, next step would be a synovial fluid aspiration and doing GeneXpert for TB diagnosis.

Thank you.

Hi doctor,

Thank you for the reply.

These are some follow-up queries I have in this regard. Whether the medicines Akurit 4 and Akurit 3 are appropriate for my weight of 62 kg? Whether any blood test is required to confirm the side effect of taking TB medicine? How to ensure at this stage if I have a drug-resistant TB? I am a little hesitant to go for MRI due to a pandemic situation now. I am given two options to continue taking Akurit 4 for few more days or start Akurit 3; which option will be better? There has been a slight reduction in pain up to 25% to 30% after starting TB medicines. Does it confirm pain is due to TB, or is there any chance of another disease?

#

Hi,

Welcome back to icliniq.com.

1) How many tablets of Akurit 4 are you taking? At what time of the day? And how many minutes in between each tablet?

2) LFT (liver function test), serum creatinine, serum uric acid, CBC (complete blood count) are required. Do them monthly. Eye testing for color vision is also needed.

3) At this stage, you do not have to do anything. If you feel it is not improving, then you may require investigation.

4) There is no urgency to take the MRI scan as you are better. Start Akurit 3 after two months. But it should not be stopped after six months as before. The bone TB treatment course is longer. Stop after consultation only.

5) Most likely, it is TB. Even there can be other coexistent diseases like osteoarthritis, which can cause pain. At this stage, it is not wise to think of another condition. You can continue the same treatment; meanwhile, you will experience improvement.

I hope it is clear. Thank you.

Hi doctor,

Thanks for the reply.

I am taking four tablets of Akurit 4 together in the morning before breakfast. I am also taking a half pill of Benadon 40 at night after dinner. Whether the current dosage of Akurit 4 is acceptable? What should be the dosage of Akurit 3 and Benadon after two months? If the pain is due to osteoarthritis, then can it be cured by TB medicine? If not, then what should be the treatment plan for osteoarthritis. Will you suggest any other medicine in this case?

I am having a gastritis problem for the last five to six years. The TB medicine that I am taking is causing gastritis daily. I have taken Pentaloc DSR for one month on an empty stomach in the morning before taking TB medicine. However, I regularly find the gastric problem happening again, and I am trying to manage it by taking Pan-D, Eno, etc. Should I take gastric medicine daily before taking TB medicine or whenever it feels like having gastritis in a day?

Is it safe to take gastric medicine for months since my TB medication will continue for a long time? Also, is there any natural way to reduce gastritis caused by TB medicine? I am looking forward to your reply.

#

Hi,

Welcome back to icliniq.com.

1) Yes, your current dosage is absolutely fine.

2) Four tablets of Akurit and half a tablet of Benadon are enough.

3) Osteoarthritis pain is not affected by TB medicines. So if your pain improves on TB medicines, it is more or less due to TB only. Osteoarthritis pain is managed by Calcium, Vitamin D3, cartilage strengthening medicines, exercise, weight reduction, etc., along with pain killers.

4) No other medicines are required. Wait for improvement. Take protein-rich food.

5) Take TB drugs after food, each tablet at five to ten minutes interval after food intake. Take fruit juices instead of plain water. For example, try putting a tablet inside a banana piece and take. Avoid spicy food, fried items, sour items, etc. (vinegar, pickle).

6) There are no issues in taking medicines for gastritis. You should continue gastritis tablets.

Thank you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have tuberculosis with fever, night sweats, chest pain, etc. What should I do?

I have symptoms that include: Fever, chills, night sweats, tiny amount of blood in my spit which didn’t last, sharp chest pain 1-3 times a day that’s followed by my chest bones cracking when ...   Read full

Kindly explain the MRI taken for neck pain.

.. MRI report suggests a very serious problem and you need to see a spinal surgeon or a neurosurgeon urgently (attachment removed to protect patient identity). The top of your mother's spine has tuberculosis of the bone and that has left her with a v...   Read full

Tuberculosis (TB) - Types, Causes, Symptoms, Diagnosis, and Treatment

Chest pain ... - Chest X-ray ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»
Nighttime Skin Routine for Clear Skin
A skin that gets all the attention during the day requires a chance to repair, rejuvenate and replenish from day damage ...  Read more»

Ask your health query to a doctor online?

Ask a Pulmonologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.